Steroid Induced Redness and Flushing
Despite all the evidence that such a practice does more harm than good, there are still some physicians and dermatologists who will prescribe topical steroids for facial treatment of rosacea, or in a more complex situation for the treatment of eczema, psoriasis or acne when they have no idea how else to treat it. In a severe situation, a two week maximum course of a topical steroid may be beneficial. But they are risks. Prolonged use of topical steroids results in a steroid dependence. The steroid will over time thin the skin and increase vascular redness, the emergence of spider veins or telangiectasis becomes very visible and the overall complexion develops a copper or dark red skin tone. Discontinuing the steroid will result in a worsening of the facial condition with the appearance of bright flaming skin redness, secondary comedones, firm hard nodules under the skin, round, follicular, deep papulopustules and possible scaling or peeling of the skin.